Commentary

Teratogenicity may not be a yes or no question


 

 

Since thalidomide, the medical community has sought to ensure that we do not miss any safety signal that a drug could cause malformations or developmental delays after in utero exposure.

At the time of a drug’s debut, there are relatively small numbers of exposures in pregnancy, and it’s difficult to decipher teratogenicity. As the number of exposures increases, we are generally able to answer “yes” or “no” to the question of teratogenicity. But in the last decade or so, data on drug exposure in pregnancy has become robust enough – thanks in part to large registries – to provide potentially more useful answers on safety. Specifically, we are beginning to be able to determine what dose may be low enough to be safe in pregnancy.

Pregnant woman in third trimester taking pills Terry Rudd/Frontline Medical News
This is not an academic question. If a woman takes a teratogenic medication in early pregnancy, before she is even aware she is pregnant, she must decide whether the potential harm is enough to warrant termination of the pregnancy. Another common scenario is that a woman with a chronic illness requires medication to keep her condition stable, but that drug may be harmful to the fetus at certain levels.

Animal studies show us that there is a dose dependent effect in pregnancy, and not every dose causes harm to the fetus. However, that information is not easily translated into clinical practice because of the vast differences between animal and human pharmacokinetics and sensitivity to toxicity.

The first drug that came into focus as having dose dependent teratogenicity in pregnancy is the epilepsy drug valproic acid. In the late 1980s, studies showed that the drug was associated with an increased risk for spina bifida. Later, more congenital malformations were linked to valproic acid, including oral cleft, cardiac and limb defects, developmental delays, lower IQ, and even autism. But in the last few years, an increasing number of studies point to a lower dose that may represent an acceptable risk for some pregnant women.

Looking at data from EURAP, an international registry of antiepileptic drugs and pregnancy, researchers showed that the dose of valproic acid with the greatest risk for harm was 1,500 mg per day or greater, with a 24% frequency of major congenital malformations. But at less than 700 mg per day, the frequency of major malformations dropped to 5.9% (Neurology. 2015 Sep 8;85[10]:866-72).

Another analysis of the EURAP data showed the same dose-dependent relationship with other drugs. The researchers calculated rates of major congenital malformations in 1,402 pregnancies exposed to carbamazepine, 1,280 on lamotrigine, 1,010 on valproic acid, and 217 on phenobarbital, and all showed that the frequency of birth defects increased along with the dose of the drug.

The study identified the dose for each drug with the lowest rates of malformation. For lamotrigine, it was a dose of less than 300 mg per day, with a 2% frequency of malformations. Similarly, the dose was less than 400 mg per day for carbamazepine (3.4% rate of malformations). Overall, risks of malformation were significantly higher in valproic acid and phenobarbital at all tested doses and carbamazepine at doses greater than 400 mg per day, compared with lamotrigine monotherapy at less than 300 mg per day (Lancet Neurol. 2011 Jul;10[7]:609-17).

The study is important because it gives us a benchmark for these drugs, allowing us to see the risks at lower doses.

But not all the data are in agreement. In 2016, a Cochrane review of different antiepileptic drugs in pregnancy found that only with valproic acid could the risk of a malformation be clearly linked to the size of the dose (Cochrane Database Syst Rev. 2016 Nov 7;11:CD010224).

Most recently, a large U.S. database of Medicaid patients, which included more than 1.3 million pregnancies, showed the dose-dependent risk of malformations associated with lithium, still widely used in treating bipolar disorder. The researchers examined the risk of cardiac malformations after first-trimester lithium exposure.

Dr. Gideon Koren, professor of pediatrics at Western University in Ontario and Tel Aviv University in Israel, and founder of the Motherisk Program.
Dr. Gideon Koren
Among the 663 infants in the study who were exposed to lithium, there was an increased risk for cardiac malformations (adjusted risk ratio of 1.65, 95% confidence interval, 1.02-2.68), an effect that has been demonstrated in previous studies. The interesting point is that the new data show for the first time that a dose of lithium of up to 600 mg did not significantly increase the rate of malformation (RR 1.11), whereas doses of 600-900 mg increased the risk by 60%, and doses of more than 900 mg had a threefold higher risk (N Engl J Med. 2017 Jun 8;376[23]:2245-54). The findings offer a potential roadmap for clinicians who are reluctant to risk a relapse in the mother by stopping an effective medication.

With the publication of each of these studies, we are moving toward an era where the question of teratogenicity is no longer just “yes” or “no,” but dose dependent. Soon, I hope we will be able to expand our knowledge by evaluating doses in milligrams per kilogram, rather than just a per day dose, thus addressing body size in evaluating the risk.

As more than half of pregnancies are unplanned, there are often times when women have been exposed to teratogens during early pregnancy and knowing the size of the risk is an invaluable decision-making tool. We don’t have the full risk picture yet, but it is growing clearer.
 
   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge

Next Article: